Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
after ear tubes symptoms are worse!
avatar
melly2912 posted:
Hi everyone!

Never been on any of these things before but like everyone else l'm desperate for some answers. Couple of years ago l had a sinus cold, which then lead into a really bad viral cold/flu that left me in bed for a couple of weeks. Everything went away but this pressure feeling in my ears. Doc gave me the typical antibotics, nothing. l tried acupunture, nauturapathic, it helped a bit but l still had that unpleasent feeling, everytime l would get sinus my ears would get worse, anytime l banged my head on somehting slighty it would get worse with dizzness, then would get a little better but never go away. Finaly a EMT Doctor gave me nose spray to take for a couple of months, did that, nothing. So she suggested to get ear tubes inserted. I thought O.K. this is going to make everything better, finaly. As soon as l woke up i didn't feel like i thought l was going to feel. The pressure was much worse, along with aching and pain and a day later l had the breathing in my right ear. I felt so awful, l thought l was making the right descion. Anyway that all happend last Friday, its now Tuesday and l did make an appt with the Dr. to see if this was normal or what! She said no, that l should of felt the pressure go away already, she looked in my ears and said the tubes looked fine! She then procceded to say well that's give it a couple more weeks, gave me some more drops. Then she said if lm still feeling worse she would take the tubes out and send me to a Ears Specialist.

If anybody can help me out l would it would much be appreciated. Ive read some post about this happening but unfortunaltey have never seen any good results, this seems to be happening to pple but no doctors seem to be able to help. I'm getting worried about this, Trying to stay positive but just wondering if anybody else can help.

thanks,

Melanie
Reply
 
avatar
Rod_Moser_PA_PhD responded:
Melanie, tubes would only help IF your symptoms originated in the middle ear. Some of your symptoms, namely the dizziness, may be INNER ear related. Perhaps, this is why your ENT wants you to see an otologist (ear specialist).

Because of the inflammation associated with tube insertion, it is not uncommon for people to experience discomfort, pain, and even pressure for a while. Your doctor is correct about giving it a a few weeks, or even a month, to settle down a bit. I don't know which eardrops you are taking, but I am assuming they contain an antibitoic and a steroid. This can help.

Keep staying positive and give it some more time like your doctor suggested.
 
avatar
melly2912 responded:
thank-you for your reply Dr. Moser.

I went back to work today and don't know if l can do it. I can't hear very good at all; it's driving me crazy that l can hear my voice inside my head. Makes me feel very disoriented. I'm trying to stay positive but l am regreting this, my ears symptoms were nothing compared to this. I'm very scared. I have an appt with the ENT Oct 26th, will go from there. The new drops she gave me are ciprodex, one thing l did notice, when l quit taking my first drops 3 days after the surgery the breathing sound went away in my right ear. Last night when l started uses the new drops l started to get that breathing sound in my left ear, Is that normal, what does that mean. Im just trying to understand why lm having these symptoms when other people feel better right after surgery? If lm not feeling better by Oct 26th should l get the tubes out or wait until l see the Ear Specialist.

thank-you for your time,

Melanie
 
avatar
Rod_Moser_PA_PhD responded:
You are on the proper medication. Good. Hearing your own voice is due to the tubes, but this should improve in time. When? I have no way of predicting that, since every person is different. Your particular response to this surgery may not be the same as someone else.

I know you are frustrated and confused, but please hang in there. The body has a remarkable ability to heal itself.
 
avatar
melly2912 responded:
Hi Dr.

Well it will be 3 weeks on Friday since my tubes being inserted. Went to my ent monday and now l have fungus in my ears from the antibiotics so now lm taking locacorten vioform ot 0.02/1% drops. I have not got any better Dr. and it makes me feel very uneasy that my ent doesnt know what to do, l have to wait 2-3 months to get into a ear specialist. My ears are severly aching and in pain something l never had before. I have pressure and still am hearing as if my voice is in my head and ears and cannot hear very well. I have a headahe all the time, just really feeling awful. She said she could take the tubes out, l really don't know what to do at this point! Also lm still having the pulsating tinnunits in my ears, which i never had before. I know you say to give it time but my ent says that these arent normal effects from having tubes in your ears. Im trying to be patient but lm not getting any better. These drops lm taking now really seem to have alot of leakage coming out of my ears also and lm having weird noises in my ears too. Any advice at this time to keep me sain would help.

thanks again for your help,

Melanie
 
avatar
Rod_Moser_PA_PhD responded:
You need to get in to see the ear specialist....and not wait 2-3 months. Your primary care doctor or ENT can make a call and get you in sooner. These are really not typical symptoms at the three week point; you should be feeling better by now.

I wish that I could reach across the Internet and examine you, but alas, I cannot.
 
avatar
melly2912 responded:
forgot to ask could this be an allergic reaction to the tubes? i already said to my ent i cannot wait that long....do l get them took out? She said leaving them in will not hurt anything.

Melanie
 
avatar
Rod_Moser_PA_PhD responded:
No...this is not likely an allergic reaction to the tubes.
 
avatar
melly2912 responded:
Went to the Ear specialist today, he doesn't think it's my ears. He thinks it could be TMJ or headaches! He trook the tubes out and sent me home. Now l have to start all over again. I have a bad sinus cold Dr. which l did tell them, will that effect the tube removal at all or blowing my nose will that hurt my ears while there healing now from the removal....just making sure.

thanks
 
avatar
Rod_Moser_PA_PhD responded:
It would be nice to have your sinus infection concurrently treated. Are you on antibiotics? Blowing your nose too hard can be problematic for a healing eardrum, so take it easy.
 
avatar
melly2912 responded:
no lm not on antibotics, l will call the doctor and get on some! Im blowing my nose lightly.

thanks again
 
avatar
thegapgal responded:
Melanie,

I HAVE experience this very same thing . . . I FEEL FOR YOU!. I suffered with ear tubes for 5 weeks before having the right one removed. And let me tell you HUGE IMPROVEMENT - almost immediately.

For some odd reason, my problems were only on the right side. I received a post-op infection on that side. For five weeks I felt and sounded congested and just physically unwell. But tthe most annoying part was my voice was distorted. Dr. Moser explained to me that it is because the tubes create a patency - an opening. So sound travels directly through to the middle ear and has a direct connect with your vocal cords near the eustachian tube.

IT WAS INSANITY!!

However, once my right tube was removed ALL my symptoms disappeared almost immediately. I FEEL SO MUCH BETTER AND LIKE MY OLD SELF AGAIN. I just visited the ENT at 2 weeks after tube removal and he said my eardrum is about 90% healed already. The left tube we are leaving in and monitoring.

In retrospect, I believe "suffering" the tubes for 5 weeks did some good - even if I was MISERABLE. My ears do feel better overall but it is a HUGE price to pay. I believe ear tubes are effective treatments but the treatment alone feels like it is going to kill you. Kinda of like chemo, huh??

Who would think I teeny tiny tube could cause SO MUCH HAVOC. Yet the left is perfectly fine. Go figure??

Hang in there my friend. I am living proof it WILL get better.
 
avatar
osuna228 replied to Rod_Moser_PA_PhD's response:
Hi Dr,
Could you please elaborate on what the symptoms of an allergic reaction to ear tubes would be? My daughter recently got ear tubes, and she is constantly saying they feel itchy.
 
avatar
Rod Moser, PA, PhD replied to osuna228's response:
It is not likely that she will have an allergic reaction to the tubes. Ears can be itchy for many reasons. Does she have seasonal allergies and also a runny nose?

If not, give the ENT a call and he/she can prescribe an eardrop that has a mild steroid -- this will most likely solve the problem. If she does have allergies, perhaps a mild antihistamine will help. I do not know the age of your daughter, however.


Helpful Tips

FAQ Tip #2: Tonsilliths and Cryptic TonsilsExpert
People are often puzzled by white accumulations in their tonsils. Some feel they have Strep, yet they do not really have a red, sore ... More
Was this Helpful?
18 of 26 found this helpful

Expert Blog

Focus on Flu

Find answers to your questions about seasonal flu issues and answers to your concerns about the flu season and H1N1...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.